FDA to Require Overdose Death Warnings on Opioid Labels

,

Label change is part an effort to help inform proviers about balancing the serious risks of opioids with their role in pain management.

The FDA is requiring a new boxed warning for all immediate-release (IR) opioids that outlines the serious risks of opioid misuse, abuse, addiction, overdose, and death.

This class-wide safety labeling change is part of the FDA’s effort to help inform health care professionals about the importance of balancing the serious risks of opioids with their role in pain management. This action also closely follows President Barack Obama’s recent calls for an additional $1.1 billion to address the nation’s prescription opioid abuse epidemic.

“Opioid addiction and overdose have reached epidemic levels over the past decade, and the FDA remains steadfast in our commitment to do our part to help reverse the devastating impact of the misuse and abuse of prescription opioids,” stated FDA Commissioner Robert Califf, MD. “Today’s actions are one of the largest undertakings for informing prescribers of risks across opioid products, and one of many steps the FDA intends to take this year as part of our comprehensive action plan to reverse this epidemic.”

Because of the serious risks of opioid misuse, abuse, addiction, overdose, and death, the updated labeling clarifies that IR opioids should be reserved for pain severe enough to require opioid treatment and for which alternative treatment options such as non-opioid analgesics or opioid combination products are inadequate or not tolerated. The dosing information also provides clearer instructions regarding patient monitoring and drug administration, including initial dosage, dosage changes during therapy, and a warning not to abruptly stop treatment in a physically dependent patient.

As part of the boxed warning, the FDA now requires a precaution that chronic maternal use of opioids during pregnancy can result in neonatal opioid withdrawal syndrome (NOWS), which may be life-threatening if not recognized and treated using protocols developed by neonatology experts. NOWS may occur in a newborn exposed to opioid drugs for a prolonged period in utero.

These labeling changes for all IR opioids mirror the labeling changes for all extended-release/long-acting opioids that the FDA announced back in 2013, which included modifications to the products’ indications, limitations of use, and warnings, including boxed warnings to more effectively communicate the serious risks associated with these drugs.

“We know that there is persistent abuse, addiction, [and] overdose mortality…associated with IR opioid products,” stated Douglas Throckmorton, MD, deputy center director of regulatory programs for the FDA’s Center for Drug Evaluation and Research. “Today, we have taken an important next step in clarifying and making more prominent the known risks of IR opioid medications.”

In addition to the labeling changes for IR opioids, the FDA is requiring the following risks to be added to the labels of all opioids.

1. Opioids can interact with antidepressants and migraine medicines to cause a serious central nervous system reaction called serotonin syndrome.

Pharmacists should make sure patients concomitantly taking an opioid and a serotonergic medication know to immediately seek medical attention if they experience any adverse side effects, including hallucinations, rapid heart rate, excessive sweating, or agitation. Health care providers should ensure that patients experiencing these side effects discontinue either the opioid or the serotonergic drug.

Several opioids, including tramadol and tapentadol, already include warnings about serotonin syndrome.

2. Taking opioids may lead to a rare but serious condition in which the adrenal glands do not produce adequate amounts of the hormone cortisol, which helps the body respond to stress.

If adrenal insufficiency is suspected, the FDA recommends that health care providers perform laboratory evaluation to confirm it.

3. Long-term use of opioids may be associated with decreased sex hormone levels and symptoms such as reduced interest in sex, impotence, or infertility.

Health care providers should conduct laboratory evaluations for patients presenting with these side effects.

Health care professionals and patients are encouraged to report any adverse effects related to the use of any opioids to the FDA’s MedWatch Program.